The exact mechanism in the origin of tinnitus is not known. Many pharmacological agents have been tried to to treat tinnitus without great success. Aspirin is a commonly used medicine in the elderly population to reduce the risk of stroke but one of its annoying side-effects is tinnitus. Authors of the present study have used this molecule to induce tinnitus in a rat models. Behavioural changes were noted along with changes in distortion product otoacoustic emission (DPOAE) and combined action potential (CAP) following the use of high dose salicylate. From previous studies it is known that sodium salicylate blocks the KCNQ4 channel in outer hair cells and outward potassium current in inner hair cells in cochlea.
It is presumed that potassium channel dysfunction may be the underlying cause of peripheral auditory damage and tinnitus.
The authors used potassium channel activators Maxipost and Retigabine to see the reversal of the above mentioned subjective and objective findings. Maxiprost and Retigabine both improved CAP amplitude and DPOAE. However this improvement was frequency dependent and is perhaps because of variable expression levels of potassium channel in different parts of rat cochleas. Retigabine improved CAP at low frequencies below 8kHz and hence is more clinically relevant. Maxiprost and Retigabine are the licensed medications originally developed for stroke and epilepsy respectively. On the basis of animal model experiments, the authors have suggested that these medications can reduce salicylate-induced tinnitus. I suppose a human trial in future could be commenced to see the therapeutic potential of these medications.